December 1, 2015 at 9:01 pm #22133Christopher ColquhounParticipant
Hello all, and thank you for considering my question. I recently discovered that I have been having gout attacks in my ankles. I currently live in Vietnam for work purposes (I am Scottish). In June of this year I woke up with insane pain in my ankle and was diagnosed as having ‘an infection’. The doc gave me a ton of meds and everything was back to normal a week or so later and everything was fine.
I woke up last week (nov 2015) with the same excruciating pain in the other ankle. I went to the same hospital (a different doctor-a French guy) who immediately told me I had gout. He tested my uric acid levels and found that they were 495. He put me on 150mgs of allopurinol and one tab of colchicine a day.
In between these two attackes (and before knowing what I had) I had some sever pain in my right thumb and wrist joints (about two weeks apart) with hindsight I belive both attacks were gout. Anyway, I have been on the meds for one week and have been experiencing horrible side effects. On the first day, after about two hours, I started to feel dizzy, spaced out and completely unfocused (not good when at work!!). The sides subsided somewhat after a few hours. This has continued each day. After the second day I started taking the meds in the evening with my dinner rather than in the morning so I could get through my work day.
I have also noticed an adversion to loud noises (I have always had this but it is much worse with the allopurinol). The last two or three days I have been completely exhausted, irritable and unable to concentrate. (I should also point out that I had been taking the colchicine for about 5 days prior to starting the allopurinol and only started noticing the these effects after taking the allopurinol). So I returned to the doctor today to discuss these problems. He has ordered a comprehensive metabolic panel (at my request after reading some feedback from other people on this site) but pretty much insisted none of the side effects are likely to be from the allopurinol.
He has told me to stop taking the allopurinol for a few days to see how I feel, I questioned whether this would trigger an attack and he said it would not (I know from reading this site that it is likely to happen if there is a sudden change in the uric acid levels.
My question is this, could the allopurinol be giving these side effects? Like I said the doc was very sceptical.
And, should I stop the allopurinol for a few days to see how i feel?
Any and all advice is welcome and much, much appreciated? Kindest regards to all, ChrisDecember 2, 2015 at 2:19 am #22144Keith TaylorKeymaster
First off, side effects of any drug are always important, and cannot be ignored. For common side-effects, a good doctor will warn you in advance, and suggest when it is appropriate to stop and return for an early prescription review.
The symptoms you describe are new to me. I hate to issue ‘stock answers’ but anxiety from ill health and new medicines might be an answer. Another common problem with wrongly associated side-effects is the coincidence of another illness or dissociated factor.The main problem is, your initial prescription is not ideal.
Safe allopurinol dosing works as follows:
1. For those ethnic groups most at risk of severe allopurinol intolerance, there is a genetic screening test. I’m fairly sure this does not apply to you, Chris, so I’ll disregard it here.
2. Take kidney function and liver function tests. These should always be done when uric acid tests are done, but often get missed. Gout patients should be aware of this, and always insist that all 3 tests are performed at least once a year. The combined data held in those tests gives sufficient information for proper planning and control, rather than guesswork. (Who’d have guessed that I’ve had accounting and computer systems training!!)
3. Start the dose with 50mg allopurinol daily.
4. Repeat the 3 blood tests 2 to 6 weeks later. Review properly and increase allopurinol by 50 – 100 mg as indicated by blood test results and patients side-effects.
5. Repeat step 4 until target uric acid level for the first year of treatment is achieved.
Based on all of that, my advice would be to drop allopurinol dose to 50mg daily rather than stopping, then get the plan back on track during subsequent visits.
By the way, I think this is a global problem with allopurinol dosing, so just as important to all gout sufferers, whether you’re in Vietnam, Scotland, England, or USA. I used to naively think that doctors would follow professional guidelines, and introduce safe, personal, gout treatment plans. I now realize we must do this ourselves, and rely on doctors for general health advice, blood tests, and prescriptions.
Good luck Chris. As ever, if any of my points are not clear to you, please let me know.
See Gout Progression Phase 6 Adjust Uric Acid Cure for more about the early weeks of allopurinol treatment.
- You must be logged in to reply to this topic.